Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Cleveland, OH

May 14, 2018Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 14, 2018, 11:30 PM EDT for Wood County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 11:30 PM EDT (03:30 UTC)
Expired
May 15, 2018, 12:17 AM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wood County, OH

The radar

The Cleveland radar (KCLE), 153 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS51 KCLE 150330
SVRCLE
OHC173-150430-
/O.NEW.KCLE.SV.W.0012.180515T0330Z-180515T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1130 PM EDT MON MAY 14 2018

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Wood County in northwestern Ohio...

* Until 1230 AM EDT

* At 1129 PM EDT, a severe thunderstorm was located near Weston, or
  13 miles southwest of Bowling Green, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines. 

* Locations impacted include...
  Bowling Green, Weston, Pemberville, Luckey, Bradner, Wayne,
  Risingsun, Cygnet, Portage, Jerry City, Tontogany, Hoytville,
  Custar, West Millgrove and Milton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 8388 4148 8341 4119 8342 4119 8388
TIME...MOT...LOC 0329Z 265DEG 26KT 4129 8388 

HAIL...1.00IN
WIND...60MPH
 
$$

Kosarik
2 follow-up statements
954 
WWUS51 KCLE 150352
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1152 PM EDT MON MAY 14 2018

OHC173-150430-
/O.CON.KCLE.SV.W.0012.000000T0000Z-180515T0430Z/
Wood OH-
1152 PM EDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR SOUTHEASTERN WOOD COUNTY...

At 1151 PM EDT, a severe thunderstorm was located just south of 
Bowling Green, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines. 

Locations impacted include...
Bowling Green, Pemberville, Luckey, Bradner, Wayne, Risingsun,
Cygnet, Portage, Jerry City, Hoytville and West Millgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4142 8370 4148 8341 4119 8342 4119 8378
TIME...MOT...LOC 0351Z 264DEG 29KT 4130 8365 

HAIL...1.00IN
WIND...60MPH
 
$$

Kosarik
209 
WWUS51 KCLE 150417
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1217 AM EDT TUE MAY 15 2018

OHC173-150425-
/O.CAN.KCLE.SV.W.0012.000000T0000Z-180515T0430Z/
Wood OH-
1217 AM EDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4142 8370 4148 8341 4119 8342 4119 8378
TIME...MOT...LOC 0415Z 265DEG 26KT 4132 8341 

$$

Greenawalt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:05 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 14, 10:05 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1005 PM EDT Mon May 14 2018

.SYNOPSIS...
A weak wave of low pressure will move east to northwest Ohio by
early this evening.  A warm front extending east from the low will
lift north to the Lake Erie shoreline during the same time frame. A
trough of low pressure will move east ahead of the low pressure
system early tonight and the low will dissipate.  Another low will
develop further north over the central Great Lakes and force a weak
cold front east across the area late tonight and stall across the
Ohio Valley for Tuesday and Wednesday.  High pressure will nudge
south into the local area and dominate the local area through
Thursday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
No major changes to the freakiest with this update, with
previous forecast thinking still on track. Convection has fired
just west of the forecast area, and will move into the I-75
corridor in the next hour or so. Storms are moving into an
environment across NW OH that has some elevated instability,
with 1000-1500 j/kg MUCAPE and mid level lapse rates up to
7.5C/km. Effective bulk shear of 35-45 kts should help organize
the clusters of storms, so a limited/marginal severe threat will
persist into the overnight. More storms are expected to develop
on the nose of the LLJ across the central/eastern part of the
forecast area over the next several hours.

Original discussion... Lots of big questions to try and answer
for tonight into tomorrow. First of all, latest satellite
imagery shows a considerable reduction in cloud cover from the
western third of Ohio west into Indiana and Illinois. The
outflow from this mornings convection continues to push south
away from the area leaving in its wake little in the way of
cumulus development. However, it is starting to push east into
Indiana at this time. Further west, stronger convection is
developing from central Missouri northeast to the northwestern
Illinois border. This is the activity that will have to be
watched this evening as it expands and moves northeast and then
east into the area over the top of the ridge axis. Expecting
convection to begin entering the local area around 02Z to 03Z
and then move east across the area. Wind gusts to 40 knots
possible with the strongest storms perhaps a few may be
stronger. We are still in a slight risk for severe thunderstorms
overnight. As the convection moves east across the area
tonight, some subsidence will take place briefly and new
activity will develop ahead of the cold front as it moves east
across the region. Outflow from the morning thunderstorm
activity will likely cause another line of showers and
thunderstorms to develop along the southern tier of the forecast
area similar to today and then move southeast out of the area.
Some lingering showers and thunderstorms will continue into
Tuesday night along the southern tier of the forecast area as
the cold front stalls just south of the area.

Temperatures are another issue to deal with.  As the sun returns in
the west and the winds kick around to a southeast direction, flow
should bring the warmer air back north into the western portions of
the forecast area this evening.  This will help to destabilize the
atmosphere ahead of the next round of convection expected this
evening and tonight. Overnight lows will be in the 60s across the
entire area.

Highs tomorrow will rely on how quickly the rain moves out of the
area tomorrow and if we get any breaks of sun.  Slightly cooler
temperatures will occur Tuesday night in the 50s as slight cool air
advection takes place.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure over the central Great Lakes will attempt to nudge the
frontal boundary a little further south on Wednesday then remaining
there into Thursday morning. So the only mentionable POP's will be
across the extreme southern CWA on Wednesday afternoon with much of
the region remaining dry. The dry weather will not last very long
with the models beginning to hint as some tropical moisture moving
northward across the eastern US Thursday night into Friday. If this
really does occur rain chances will increase. The best chances will
be Friday afternoon.

Wednesday and Thursday should see temperatures above seasonal
averages. Most locations will range from the mid 60s along the
lakeshore to the upper 70s inland. More cloud cover and
showers/thunderstorms developing on Friday will cool temperatures
with highs in the 60s to around 70.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The models show a transition from ridging along the east coast
to a developing trough over the Great Lakes by early next week. The
details of the transition are not clear though as some of the models
bring a psuedo-tropical low northward Friday into Saturday. The CMC
is a hold out keeping the low to the south until it shears out and
ejects on Sunday. No confidence in any of the solutions as the
models typically have difficulty with these split flow situations
not to mention ejecting cut off lows and tropical moisture. At some
point the front from the upper midwest will sag south across the
area but it will likely take until later in the weekend or perhaps
as late as Monday.

On Saturday we may still be dealing with the tropical moisture and
the ejecting southern system. Will keep higher pops across the east
and will include thunder since there will likely be a certain amount
of instability in the moist air mass. Forecast temps will be a
couple of degrees above guidance, generally 75 to 80.

The majority of the models drop the cold front across the area later
on Sunday/Sunday night. The CMC remains the slowest of the models
and develops a wave on the front over the upper midwest. Will
continue with high "chance" pops for now and will continue with
forecast temps above guidance until we can get a change of air mass.

The forecast will assume that the front is near-by or though the
area on Monday. Will keep a small pop given the uncertainty and
trend temperatures closer to normal.

&&

.AVIATION /00Z Tuesday THROUGH Saturday/...
Focus of the forecast is expected scattered TSRA that will move
across northern Ohio overnight. Confidence in specifics are low
at this point, with several TEMPO/PROB30 options in the TAF.
However, general confidence is medium in the timing of the
threats. VFR conditions will prevail outside of the TSRA
through the first half of the period. Some MVFR ceilings are
possible Tuesday afternoon. Winds will generally be
west/southwest early, becoming northerly by the end of the
period.

OUTLOOK...Non VFR Tuesday night through Wednesday and possibly
again Friday and Saturday.

&&

.MARINE...
Frontal boundary will remain south of Lake Erie through the week
with several pieces of low pressure tracking along it. Northeasterly
winds will increase in the wake of a slightly stronger piece of low
pressure Tuesday night into Wednesday. This may not be a long enough
time period to build the waves to small craft levels. The strongest
northeasterly winds develop on Thursday and persist into at least
Friday. This is the time period that has the best chance of seeing a
small craft advisory.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Tuesday morning for OHZ003-007.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Greenawalt/Lombardy
SHORT TERM...Mullen
LONG TERM...Kosarik
AVIATION...Greenawalt
MARINE...Mullen
Hazardous weather outlook, May 14, 3:39 PM EDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
339 PM EDT Mon May 14 2018

OHZ006-008>013-017>023-027>033-036>038-047-151945-
Wood-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
339 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will return tonight as a warm front lifts
north. Training of storms may produce another round of locally heavy
rain, mainly north of Route 30. A few strong to severe storms will
again be possible overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Convection will continue on and off through the week as a quasi
stationary frontal boundary lingers West to East near the forecast
area. Localized flooding is possible where thunderstorms persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007-151945-
Lucas-Ottawa-
339 PM EDT Mon May 14 2018

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Showers and thunderstorms will return tonight as a warm front lifts
north. Training of storms may produce another round of heavy rain. A
few strong to severe storms will again be possible overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Convection will continue on and off through the week as a quasi
stationary frontal boundary lingers West to East near the forecast
area. Localized flooding is possible where thunderstorms persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-089-PAZ001>003-151945-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
339 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms will return tonight as a warm front lifts
north towards Lake Erie. Training of storms may produce another round
of heavy rain which could lead to flooding in areas that experienced
heavy rain over the weekend.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Convection will continue on and off through the week as a quasi
stationary frontal boundary lingers West to East near the forecast
area. Localized flooding is possible where thunderstorms persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-151945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
339 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:23 AM EDTSpecial Weather StatementCLESandusky, Seneca37 min
May 15, 1:02 AM EDTSpecial Weather StatementCLESeneca58 min
May 15, 1:56 AM EDTSpecial Marine WarningCLE64 min
May 15, 3:21 AM EDTSpecial Marine WarningCLE51 min
May 15, 8:01 AM EDTSpecial Weather StatementCLEMedina44 min
May 15, 8:07 AM EDTSpecial Weather StatementCLEMarion38 min
May 15, 9:30 AM EDTSpecial Weather StatementCLEStark, Wayne45 min
May 15, 10:10 AM EDTSpecial Weather StatementCLEStark35 min
May 15, 10:27 AM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark48 min
May 15, 10:45 AM EDTSpecial Weather StatementCLETrumbull15 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.